West Virginia, 2003

Flash Flood in West Virginia, June 14, 2003

June 14, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 8:21 AM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 14, 8:21 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 AM EDT SAT JUN 14 2003

MORNING UPDATE INCLUDES THE ISSUANCE OF FLOOD WATCH FOR PENNSYLVANIA
AND WEST VIRGINIA COUNTIES. RAIN PEPPERED OUR WV COUNTIES YESTERDAY
AFTERNOON AND THEN OVERNIGHT IN PA COUNTIES.  RECENT RAINS PLUS
SATURATED SOIL CANNOT TAKE MUCH MORE...HOWEVER, THERE HAVE BEEN
RELATIVELY LIGHTER RAINFALL AMOUNTS AND HIGHER FLASH FLOOD GUIDANCE
IN OHIO SO HAVE HELD OFF ON THE WATCH FOR THAT AREA.

AREA OF RAIN AND THUNDERSTORMS ASSOCIATED WITH THE NEXT WAVE MOVING
ALONG THE TURTLE-LIKE FRONT SHOULD MAKE ITS WAY INTO THE AREA BY
EARLY AFTERNOON.  SCATTERED STORMS ARE BREAKING OUT AHEAD OF THIS
AREA AND WITH HEAVY RAIN LAST NIGHT IN LAWRENCE, BUTLER, ARMSTRONG,
AND CLARION COUNTIES, THIS IS AN AN AREA TO WATCH THROUGHOUT THE
DAY.

HOPING TO GET ALL OF THIS DREARY WEATHER OUT BY FATHERS DAY AND A
DRYING TREND FOR NEXT WEEK. THE TOMATO PLANTS NEED SUN AS WELL AS
WATER.

PIT   77  60  79  57 /  50  30  10  10
HLG   78  60  79  57 /  50  30  10  10
MGW   81  62  80  60 /  70  60  30  10
ZZV   80  62  80  60 /  60  40  10   0
PHD   76  60  79  58 /  50  20  10  10
FKL   75  57  74  53 /  30  10  10  10
DUJ   74  57  74  53 /  30  10  10  10
LBE   78  60  79  57 /  50  30  10  10
BTP   76  59  75  55 /  40  20  10  10
IDI   78  59  75  55 /  40  20  10  10
ODM   76  58  76  55 /  70  60  30  10

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Jun 14, 4:00 AM EST, 9 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE WILL DEVELOP ACROSS THE AREA TODAY.
THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL...ESPECIALLY DURING
THE AFTERNOON HOURS. HOWEVER...AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 14, 10:40 AM EST, 3 hours before
WVZ021-022-141730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT SAT JUN 14 2003

...HEAVY RAINFALL MOVING THROUGH THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN
MOVING THROUGH MARION AND MONONGALIA COUNTY WEST VIRGINIA. RAINFALL
RATES OF UP TO ONE INCH PER HOUR ARE POSSIBLE.  IF YOU ARE TRAVELING
WATCH FOR PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.
HEAVY RAINFALL CAN QUICKLY REDUCE VISIBILITIES. THE HEAVIEST SHOULD
BE OVER BY 1230 PM, HOWEVER, ADDITIONAL RAINFALL IS LIKELY
THROUGHOUT THE DAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
June 14, 1:40 PM EST to 1:45 PM EST
Where
Marion County, 2 mi E of Colfax
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Major flooding along Route 310. Numerous roads washed out. Three boys, playing near a creek, were swept away. One died. Others rescued unharmed. Dead 10-yr old boy was found in Scratchers Creek near Hopewell Rd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Marion2003-06-1410MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365256.